Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2004, 5:21 AM CDT for Coosa County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 5:21 AM CDT (10:21 UTC)
- Expired
- May 31, 2004, 6:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Coosa County, AL
The radar
The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1655 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
012
WUUS54 KBMX 311021
SVRBHM
ALC037-311115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 AM CDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COOSA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 615 AM CDT
* AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF STEWARTVILLE TO
13 MILES SOUTHWEST OF MARBLE VALLEY...MOVING EAST AT 50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GOODWATER...KELLYTON...ROCKFORD AND WEOGUFKA.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A
SUBSTANTIAL SHELTER.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3309 8648 3294 8649 3280 8635 3278 8601
3309 8602
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:33 AM CDT, 48 minutes earlier.
Area forecast discussion, May 31, 4:33 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 AM CDT MON MAY 31 2004 .DISCUSSION... AN ACTIVE WEATHER NIGHT SO FAR. A SQUALL LINE MOVING ACROSS CENTRAL ALABAMA AND EXPECT IT TO CONTINUE THROUGH THE MORNING HOURS. THE MAIN FRONT DOES NOT LAG FAR BEHIND THE SQUALL LINE AND THE BIG QUESTION IS WHERE WILL IT STALL. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE AFTERNOON HOURS AND EXPECT SOME STORMS TO BE SEVERE MAINLY SOUTH OF INTERSTATE 20 THIS AFTERNOON /IN ASSOCIATION WITH THE STALLED BOUNDARY/. AFTER THIS SYSTEM MOVES OUT SEVERAL MORE SHORT WAVES MOVE AROUND THE LOW PRESSURE THAT SETS UP OVER WESTERN NY AND PA. THIS WILL RESULT IN WET WEATHER FOR THE NEXT SEVERAL DAYS. .PRELIMINARY NUMBERS... BIRMINGHAM 83 61 85 68 85 / 99 40 20 20 MONTGOMERY 88 64 87 68 88 / 80 50 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 9 AM 12>13...15...17>38...41...43...45...47 && 80
Hazardous weather outlook, May 30, 8:02 PM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 802 PM CDT SUN MAY 30 2004 ALZ011>015-017>050-311500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 802 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... ...MODERATE RISK OF SEVERE STORMS FOR MARION...LAMAR...WINSTON... FAYETTE AND WALKER COUNTIES... ...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF INTERSTATE 20... AN APPROACHING STORM SYSTEM WILL HELP SET-UP THE POTENTIAL FOR SEVERE WEATHER ACROSS THE AREA OVERNIGHT INTO MEMORIAL DAY. A VERY STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND ASSOCIATED SURFACE COLD FRONT...WILL HELP SET OFF NUMEROUS SEVERE THUNDERSTORMS OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM A SQUALL LINE...OR SEVERAL LINE SEGMENTS...AND PUSH TOWARDS THE SOUTHEAST OVERNIGHT WITH THE COLD FRONT. THIS WILL BRING A THREAT OF DAMAGING WINDS... LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF NORTH ALABAMA TONIGHT. AT THIS TIME...IT APPEARS THE MAIN THREAT OF SEVERE WEATHER TONIGHT WILL COME AFTER MIDNIGHT IN THE WEST...AND SPREAD EAST DURING THE EARLY MORNING HOURS. ALTHOUGH THE MAIN THREAT IS DAMAGING WIND GUSTS...ISOLATED TORNADOES CANNOT BE RULED OUT DUE TO THE UNUSUALLY STRONG WIND SHEAR THAT WILL BE PRESENT. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE COLD FRONT WILL CONTINUE TO PUSH FURTHER SOUTH ON MONDAY... CONTINUING THE THREAT OF SEVERE THUNDERSTORMS. FOR MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE COUNTY WARNING AREA. THERE WILL BE A LINGERING THREAT OF SEVERE STORMS EARLY IN THE MORNING OVER NORTHERN AREAS...AND AGAIN THE POSSIBILITY OF SEVERE STORM REDEVELOPMENT IN THE HEAT OF THE AFTERNOON FOR AREAS SOUTH OF INTERSTATE 20. ONCE AGAIN...THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS. AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS OVERNIGHT MONDAY INTO TUESDAY MORNING. CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE ACTIVATION OVERNIGHT AND MONDAY.
In the hours before
Local storm report, May 31, 1:06 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 AM WIND DAMAGE 1 W HACKLEBURG 34.28N 87.85W
05/30/2004 MARION AL EMA
TREES DOWN ON HIGHWAY 43.
1235 AM HAIL 1 W HACKLEBURG 34.28N 87.84W
05/30/2004 0.75 IN MARION AL SPOTTER
PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.
1255 AM WIND DAMAGE 1 SE HALEYVILLE 34.23N 87.60W
05/30/2004 WINSTON AL PUBLIC
TREES DOWN ON HIGHWAY 129 SO OF HALLEYVILLE.Local storm report, May 31, 1:06 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 AM WIND DAMAGE 1 W HACKLEBURG 34.28N 87.85W
05/30/2004 MARION AL EMA
TREES DOWN ON HIGHWAY 43.
1235 AM HAIL 1 W HACKLEBURG 34.28N 87.84W
05/30/2004 0.75 IN MARION AL SPOTTER
PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.
CORRECTED COUNTY
1255 AM WIND DAMAGE 1 SE HALEYVILLE 34.23N 87.60W
05/30/2004 MARION AL
PUBLIC TREES DOWN ON HIGHWAY 129 SO OF
HALLEYVILLE.Local storm report, May 31, 2:45 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
245 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 AM WIND DAMAGE 4 N BRILLIANT 34.23N 87.60W
05/30/2004 MARION AL PUBLIC
TREES DOWN ON HIGHWAY 129 S OF HALLEYVILLE.
0100 AM WIND DAMAGE HALEYVILLE 34.24N 87.62W
05/31/2004 WINSTON AL CITY POLICE
TREE DOWNS IN AND AROUND HALLEYVILLE: HIGHWAY 129,
IN HALLEYVILLE ON KENNY DR. AND ON NEWBERRY RD.Special weather statement, May 31, 2:55 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 255 AM CDT MON MAY 31 2004 ALZ011-014-310815- MARION-WINSTON- ...COUNTIES CLEARED FROM TORNADO WATCH... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #345... MARION WINSTON ALZ012-013-015-017>021-024-026-310815- BLOUNT-CALHOUN-CHEROKEE-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-ST. CLAIR-WALKER- ...COUNTIES REMAIN IN TORNADO WATCH... THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #345... BLOUNT CALHOUN CHEROKEE CLEBURNE ETOWAH FAYETTE JEFFERSON LAMAR ST. CLAIR WALKER
Special weather statement, May 31, 5:20 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 520 AM CDT MON MAY 31 2004 ALZ012-013-015-022-023-311400- FAYETTE-LAMAR-PICKENS-TUSCALOOSA-WALKER- ...COUNTIES CLEARED FROM TORNADO WATCH... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #21... FAYETTE LAMAR PICKENS TUSCALOOSA WALKER ALZ017>021-024>038-041-043-047-311400- AUTAUGA-BIBB-BLOUNT-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE- COOSA-ELMORE-ETOWAH-GREENE-HALE-JEFFERSON-LEE-PERRY-RANDOLPH-SHELBY- ST. CLAIR-SUMTER-TALLADEGA-TALLAPOOSA- ...COUNTIES REMAIN IN TORNADO WATCH... THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #21... AUTAUGA BIBB BLOUNT CALHOUN CHAMBERS CHEROKEE CHILTON CLAY CLEBURNE COOSA ELMORE ETOWAH GREENE HALE JEFFERSON LEE PERRY RANDOLPH SHELBY ST. CLAIR SUMTER TALLADEGA TALLAPOOSA
Special weather statement, May 31, 5:20 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER... NATIONAL WEATHER SERVICE BIRMINGHAM AL 520 AM CDT MON MAY 31 2004 ALZ012-013-015-022-023-311400- FAYETTE-LAMAR-PICKENS-TUSCALOOSA-WALKER- ...COUNTIES CLEARED FROM TORNADO WATCH... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #350... FAYETTE LAMAR PICKENS TUSCALOOSA WALKER ALZ017>021-024>038-041-043-047-311400- AUTAUGA-BIBB-BLOUNT-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE- COOSA-ELMORE-ETOWAH-GREENE-HALE-JEFFERSON-LEE-PERRY-RANDOLPH-SHELBY- ST. CLAIR-SUMTER-TALLADEGA-TALLAPOOSA- ...COUNTIES REMAIN IN TORNADO WATCH... THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #350... AUTAUGA BIBB BLOUNT CALHOUN CHAMBERS CHEROKEE CHILTON CLAY CLEBURNE COOSA ELMORE ETOWAH GREENE HALE JEFFERSON LEE PERRY RANDOLPH SHELBY ST. CLAIR SUMTER TALLADEGA TALLAPOOSA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 66 min |
| May 31, 12:53 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 67 min |
| May 31, 12:57 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| May 31, 1:30 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 60 min |
| May 31, 3:12 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 48 min |
| May 31, 3:35 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 55 min |
| May 31, 4:03 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 57 min |
| May 31, 4:39 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 66 min |
| May 31, 4:50 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 40 min |
| May 31, 5:00 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 45 min |
| May 31, 5:07 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 53 min |
| May 31, 5:09 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 51 min |
| May 31, 5:10 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 50 min |
| May 31, 5:29 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.